Johnson & Johnson and AstraZeneca have warned of medication mix-ups with their respective epilepsy and cardiovascular drugs, Topamax (topiramate) and Toprol-XL (metroprolol succinate).
The US Food and Drug Administration has received reports of patients being given Topamax instead of Toprol-XL and vice versa, with prescriptions being “incorrectly written, interpreted, labeled and/or dispensed.” This, of course, risks serious consequences for the individual: Topamax receivers who have therapy interrupted risk increased seizure frequency, while patients normally given Toprol-XL can experience angina or even heart attack if their supply is stopped.
“Patient safety is our top priority,” said Joseph Hulihan, Vice President, Medical Affairs, Ortho-McNeil Neurologics, Inc. “Healthcare professionals play a pivotal role in clearly communicating oral and written prescriptions, and verifying and accurately dispensing prescriptions to ensure that all patients receive their intended medications.”
The companies have sent out a “dear healthcare professional” letter, including recommendations to database providers to develop computer “pop-up” alerts and recommendations to pharmacists to use pharmacy shelf-talkers as part of a bid to prevent future medication errors. Doctors too are being urged to confirm brand and generic names when writing prescriptions, to make them legible, and to counsel patients about proper use.